Alert archive / Kansas / Wind Advisories in 2023
Wind Advisory 1, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at Feb 26, 2023, 2:06 PM CST for 20 counties in Kansas. It took effect at Feb 26, 2023, 9:00 PM CST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Feb 26, 2023, 2:06 PM CST (20:06 UTC)
- In effect from
- Feb 26, 2023, 9:00 PM CST
- Expired
- Feb 27, 2023, 9:00 AM CST
- In force
- 12 hr
- Issued by
- NWS Topeka, KS
Counties Anderson County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Morris County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 12 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.1 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1457 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
386 WWUS73 KTOP 262006 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 206 PM CST Sun Feb 26 2023 KSZ040-054>056-058-059-271115- /O.NEW.KTOP.WI.Y.0001.230227T0300Z-230227T1500Z/ Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 206 PM CST Sun Feb 26 2023 ...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM CST MONDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Douglas, Lyon, Osage, Franklin, Coffey and Anderson Counties. * WHEN...From 9 PM this evening to 9 AM CST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Travel could be difficult for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
688 WWUS73 KTOP 270817 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 217 AM CST Mon Feb 27 2023 KSZ008-009-020>024-026-034>039-271500- /O.EXA.KTOP.WI.Y.0001.000000T0000Z-230227T1500Z/ Republic-Washington-Cloud-Clay-Riley-Pottawatomie-Jackson- Jefferson-Ottawa-Dickinson-Geary-Morris-Wabaunsee-Shawnee- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Concordia, Clay Center, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Minneapolis, Bennington, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, and Topeka 217 AM CST Mon Feb 27 2023 ...WIND ADVISORY IN EFFECT UNTIL 9 AM CST THIS MORNING... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Portions of central, east central, north central and northeast Kansas. * WHEN...Until 9 AM CST this morning. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ040-054>056-058-059-271500- /O.CON.KTOP.WI.Y.0001.000000T0000Z-230227T1500Z/ Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 217 AM CST Mon Feb 27 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... * WHAT...West winds 20 to 30 mph with gusts up to 55 mph. * WHERE...Douglas, Lyon, Osage, Franklin, Coffey and Anderson Counties. * WHEN...Until 9 AM CST this morning. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
247 WWUS73 KTOP 271445 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 845 AM CST Mon Feb 27 2023 KSZ008-009-020>024-026-034>040-054>056-058-059-271545- /O.EXP.KTOP.WI.Y.0001.000000T0000Z-230227T1500Z/ Republic-Washington-Cloud-Clay-Riley-Pottawatomie-Jackson- Jefferson-Ottawa-Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas- Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Concordia, Clay Center, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Minneapolis, Bennington, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 845 AM CST Mon Feb 27 2023 ...WIND ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING... Winds no longer meet advisory criteria so the advisory will be allowed to expire. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Feb 26, 11:08 AM CST, 2 hours 58 minutes earlier.
Area forecast discussion, Feb 26, 11:08 AM CST, 2 hours 58 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1108 AM CST Sun Feb 26 2023 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 252 AM CST Sun Feb 26 2023 Key points: * Chance for fog, drizzle, and freezing drizzle this morning * Showers and thunderstorms tonight with severe storms possible * Strong sustained winds this evening into Monday Several items of interest over the next 36 hours as a strong upper low over southern California makes quick progress into the Four Corners late today and into southern Iowa at dawn Monday. Surface low pressure over eastern Colorado early this morning leading to light south to southwest low-level winds in eastern Kansas. Low cloud has made slow progress north into east-central Kansas where temperatures are close to freezing. Model soundings are fairly consistent with moisture deepening over the next several hours under a strengthening elevated mixed layer. Though ascent looks weak, moisture depths may be enough for some light drizzle. Will need to watch temps closely though theta-e advection looks good enough to keep the freezing drizzle concern low. Some fog is also likely on the north edge of the stratus as well though it should be rather brief. The stratus looks to spread north across much of the area this morning and may linger into the afternoon, keeping temps somewhat cooler than earlier expectations. Increasing saturation above the EML could produce some high-based showers later this afternoon, but the main precipitation comes this evening to the pre-dawn hours as convection spreads east-northeast across the region. Main timing still appears to be in the 01Z-07Z window per CAMs with a broken line moving through. Instability remains rather meager but bulk shear over 60 knots and rapid mid-level cooling will support severe storms, with wind gusts being the main concern with 850 mb winds around 70 knots in southern areas. These winds picking up ahead of the storms could bring near-Advisory level speeds in portions of east-central Kansas this evening though the persistence and coverage looks small, particularly if the boundary layer remains cooler as mentioned above. Winds behind the system still look to push Advisory range, particularly sustained speeds, though most guidance again keeps speeds too low for much confidence in an Advisory verifying. Little has changed with moisture values with this system and expect storms to produce heavy rains though move through rather quickly to keep the flooding threat low. Late Monday through Wednesday bring more tranquil conditions with modified Pacific surface ridge moving through then another modified front with a northern Plains system early Wednesday. There remains some concern for precipitation with the next upper wave moving mainly over the southern Plains late Wednesday night into Thursday night. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1108 AM CST Sun Feb 26 2023 Conditions improving to VFR at KMHK shortly and MVFR at KTOP/KFOE. Low stratus will lift slightly and fog will continue to diminish this morning. A strong line of thunderstorms is expected to move through from west to east after 03z this evening. Heavy rain, lightning and strong winds are expected with this line. Some hail, generally quarter size or smaller, can't be ruled out. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...65 AVIATION...Jones
Hazardous weather outlook, Feb 26, 1:02 PM CST, 1 hour 4 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 102 PM CST Sun Feb 26 2023 KSZ008>012-020>024-026-034>039-271915- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee- 102 PM CST Sun Feb 26 2023 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Thunderstorms are expected tonight, with very heavy rainfall and gusty winds. Some wind gusts to 60 mph are possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. West to northwest winds sustained around 30 MPH with gusts up to 45 MPH are possible Monday morning and early afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf KSZ040-054>056-058-059-271915- Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 102 PM CST Sun Feb 26 2023 This Hazardous Weather Outlook is for east central Kansas. .DAY ONE...This afternoon and tonight. Thunderstorms are expected tonight, with gusty winds, very heavy rainfall and some small hail. Some wind gusts to 70 mph are possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. West to northwest winds sustained around 30 MPH with gusts up to 45 MPH are possible Monday morning and early afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.